Hyperkalemia Management in Kidney Transplant Recipients

Kidney transplant recipients commonly develop hyperkalemia, a complication that can lead to fatal arrhythmias. The causes of hyperkalemia following kidney transplant are multifactorial. Hyperkalemia after kidney transplant can be drug-induced, and may include decline in estimated glomerular filtration rate, tubular dysfunction, and impaired sodium delivery in the distal nephron.

There are few data available on the optimal strategy for management of hyperkalemia specifically in the kidney transplant recipient population. In Transplantation Reviews [2021;35(2)], Basse Almalki, PharmD, provides a review of the pathophysiology and recent developments in the management of both acute and chronic hyperkalemia, focusing on kidney transplant recipients.

The review includes transplant-specific considerations, such as drug-drug interactions between immunosuppression agents and drugs used in managing hyperkalemia, tacrolimus-induced aldosterone resistance, and the use of thiazide diuretics.